CASE STUDY: Nursing interventions at the time of her admissions were appropriate for Mrs. J.
Case Study: Mrs. J. Mrs. J’s
The clinical manifestations of Mrs. J show that she is suffering from acute decompensated heart failure and acute exacerbation of COPD. Her acute decompensated heart failure is therefore expressed through signs and symptoms, which include elevated jugular venous pressure, dyspnea, pulmonary rales, and orthopnea, she also has cardiac gallops measurement of S3. Mrs. J’s symptoms, which express her acute decompensated heart failure, also include having hepatomegaly with her measurements, clearly indicating that she is 4 cm below the costal margin (Krim, Campbell, et al., 2015). On the other hand, Mrs. J’s acute exacerbation of COPD is expressed by numerous signs and symptoms, which include having reduced physical activities and finding it hard to perform her ADLs such as walking, eating, drinking, and needing assistance all the time. Mrs. J’s acute exacerbation of COPD is also evident through her symptoms of always feeling exhausted and her reduced lung function, which makes her always feel like she does not get enough air (Teerlink et al., 2015).
Nursing Interventions during Admission and Rationale
All the interventions which were taken after Mrs. J was admitted were appropriate with different drugs being administered to help control her symptoms. As Mrs. J was showing symptoms of heart failure, the administration of intravenous Furosemide (Lasix) was appropriate so as to control her symptoms. Patients with heart failures struggle with ineffective blood circulation as their heart does not pump blood well, which will lead to fluid accumulating in their lungs and some other body parts. The intravenous Furosemide (Lasix) which is a diuretic medications would thus help in the removal of the excessive sodium in Mrs. J’s body which would assist her kidneys in ejecting more fluid from her body in the form of urine (Dixit, Bridgeman, Madduri et al., 2016). The removal of excess fluid would enhance her heart rate. The administration of Enalapril (Vasotec) was also a valid intervention for Mrs. J in that the drugs would help in lowering her blood pressure. As an ACE inhibitor, the drug would block the formation of angiotensin II, which will cause the clogging of blood arteries and result in increased blood pressure in patients. Metoprolol (Lopressor) was also an apt intervention for Mrs. J in that it would help in regulating her abnormally rapid heart rate and slow it down. IV morphine sulphate (Morphine) was also a plausible nursing intervention for Mrs. J in that the drug, which is classified as an opioid, would help to deal with any instances of severe pain that would occur in her treatment. Mrs. J also needed ProAir HFA, which would help to address her feeling of not getting enough air as it would relax her lung muscles and open her breathing passages (Pavord, Jones, et al., 2016). Mrs. J also required Flovent HFA, which is an inhaled corticosteroid, to avoid any recurring incidences of shortness of breath in the future. The drug would thus work by resolving any inflammation of airways on the patient’s lungs, which would ease her breathing. In the time of her admission, Mrs. J was experiencing severe symptoms of breathlessness and therefore needed immediate Oxygen delivered at 2L/ NC to help her breathe.
Cardiovascular Conditions and Nursing Interventions
There numerous cardiovascular conditions that can result in heart failure. These include cardiomyopathy, myocarditis, coronary artery diseases, and hypertension (Teerlink et al., 2015). For each condition, different nursing interventions can, therefore, be adopted to prevent heart failure. For cardiomyopathy, the ideal intervention will include a combination of IV furosemide (Lasix), Enalapril (Vasotec), and Metoprolol (Lopressor), which would help maintain a regular heartbeat, lower blood pressure and prevent water retention in patient’s body parts. The ideal intervention for myocarditis would be the administration of ACE inhibitors such as Lisinopril, Beta-blockers, such as carvedilol and diuretics such as furosemide. The ideal nursing intervention for Coronary artery diseases to prevent heart failure would be a combination of aspirin and statin to lower the patient’s cholesterol levels. Hypertension would be treated with drugs, including calcium-channel blockers, diuretics, alpha-blockers, and beta-blockers, to avoid heart failure (Dixit et al., 2016).
Nursing Interventions to Prevent Multiple Drug Interactions in the Elderly
To prevent the challenge of multiple drug interactions in elderly patients, different nursing interventions can be adopted. The first intervention would be to teach patients how to keep detailed records of all the medications they take. This would help the nurses and physicians prescribing any drugs that may have interactions on the patient. The second intervention which nurses can adopt would be teaching patients to use medication organizers to ensure proper dosage and frequency. Nurses could also play a role in emphasizing the need for elderly patients having only one primary care physician so as to avoid multiple drug interactions. Finally, nurses can help to educate elderly patients on the need to track even the herbal medications they use as such medication will also cause interactions. All herbal medication taken should thus be revealed to physicians (Kumar & Preetha, 2015).
Mrs. J.’s Health Promotion and Restoration Teaching Plan
Ideal health promotion and teaching plan for Mrs. J would be a plan supporting her self- management of her condition. The teaching plan would educate Mrs. J., on her, she would be able to assess her symptoms and situation, make decisions, and seek solutions. These would include utilizing different resources to get better, such as health facilities having resource people, including nutritionist and personal trainers, and also action planning (Kumar & Preetha, 2015). This would include taking daily activities to prevent symptoms. Such a teaching plan would help Mrs. J become more independent and manage her condition more effectively.
Method for Educating Mrs. J
The most effective method for educating Mrs. J on how to manage her condition would be convening a one- on one session with her. The health practitioners would educate Mrs .J on how to arrange her drugs and keep them in color-coded containers relating to their time of consumption so as to avoid confusion. This would make the following up of drugs easy for the patients and prevent future exacerbations.
COPD Triggers Which Can Cause Return Visits
Different COPD triggers can cause exacerbation and return hospital visits for Mrs. J, including dust, pollution, pollen, fumes, and not getting sufficient sleep. In Mrs. J’s case, her trigger seems to be smoking cigarettes. The best smoking cessation which would be offered to Mrs. J considering her age and her long smoking time would be the administration of non- nicotine medication such as bupropion or varenicline (Dixit et al., 2016).